Wyoming, 2013Flash Flood in Wyoming, September 13, 2013
September 13, 2013 · NWS CYS · 1 event in 1 county or zone
Heavy rainfall from thunderstorms caused flash flooding over parts of the southern Laramie Range foothills west of Cheyenne.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall from thunderstorms caused flash flooding over parts of the southern Laramie Range foothills west of Cheyenne.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 13, 6:27 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 13, 6:27 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
727 PM MDT FRI SEP 13 2013
.UPDATE...
ISSUED AT 720 PM MDT FRI SEP 13 2013
AREA OBSERVATIONS ACROSS THE SOUTHERN PANHANDLE AND ALONG THE
INTERSTATE 80 CORRIDOR TO THE I-80 SUMMIT STILL REPORT AREAS OF
FOG REDUCED TO A MILE OR LESS. WENT AHEAD AND ADDED FOG INTO THE
FORECAST FOR THIS EVENING. UPDATES HAVE BEEN SENT. DO BELIEVE OUR
WINDS HERE AT CHEYENNE WILL SWITCH MORE WESTERLY AFTER MIDNIGHT
THAT COULD MITIGATE THE FOG. SO HAVE THE DENSER FOG THIS EVENING
WITH THE UPSLOPING SOUTHEASTERLY WINDS.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 245 PM MDT FRI SEP 13 2013
CURRENT KCYS RADAR LOOP AND SATELLITE IMAGERY SHOWS THE UPPER
LEVEL SHORTWAVE DISTURBANCE LIFTING NORTH ACROSS SOUTHEAST WYOMING
EARLY THIS AFTERNOON. THE BACK EDGE OF THE PRECIPITATION EXTENDING
FROM THE NORTHERN LARAMIE RANGE SOUTHEAST TO CHEYENNE MARKS THE
APPROXIMATE POSITION OF THE AXIS OF THE SHORTWAVE TROUGH AT 130
LOCAL TIME. THIS WILL CONTINUE LIFTING NORTH AND EAST WITH PARTLY
SUNNY SKIES EXPECTED NEAR THE COLORADO BORDER FOR THE MIDDLE OF
THE AFTERNOON AS SHOWN BY VISIBLE SATELLITE. THE ONLY MINOR
CONCERN THIS AFTERNOON IS SHOWER AND TSTORM DEVELOPMENT DUE TO
LLVL INSTABILITY AND AMPLE MOISTURE. BUT WITH MIDLEVEL SUBSIDENCE
OVERHEAD AFTER THE SHORTWAVE PUSHES NORTH...DO NOT EXPECT MUCH OF
A HEAVY RAIN AND FLOODING THREAT ACROSS SOUTHEAST WYOMING.
A WEAK ELONGATED UPPER LEVEL TROUGH WILL ENTER THE CWA ON
SATURDAY. THIS FEATURE IS ACTUALLY THE REMNANTS OF THE MAIN UPPER
LEVEL LOW OVER THE GREAT BASIN REGION THIS LAST WEEK...WHICH IS
RESPONSIBLE FOR THE FLOODING ACROSS THE ROCKYS AND THE SOUTHWEST
UNITED STATES. IN ADDITION...A COOL FRONT WILL MOVE ACROSS EASTERN
WYOMING AND NEBRASKA SATURDAY AFTERNOON. UPSLOPE FLOW COMBINED
WITH THE ADDED INSTABILITY AND MOISTURE WILL RESULT IN ANOTHER
ROUND OF SHOWERS AND ISOLATED TSTORMS...BUT THIS TIME THEY WILL
NOT BE QUITE AS WIDESPREAD. PW/S WILL BE SLIGHTLY LOWER SATURDAY
COMPARED TO THE LAST WEEK...BUT STILL REMAIN ABOVE NORMAL WITH
VALUES AROUND 1 TO 1.25 INCHES. SOME OF THE THUNDERSTORMS WILL
PRODUCE VERY HEAVY RAIN CAPE BETWEEN 500 TO 1000 J/KG DURING THE
AFTERNOON. CAN NOT RULE OUT SOME FLASH FLOODING ASSOCIATED WITH
THE THUNDERSTORM ACTIVITY SATURDAY AND SATURDAY NIGHT DUE TO VERY
SATURATED GROUND CONDITIONS WITH ANY ADDITIONAL RAINFALL BECOMING
MAINLY RUNOFF. THIS FLASH FLOOD THREAT WILL MAINLY BE ALONG AND
WEST OF THE LARAMIE RANGE IN THE MOUNTAINS. HIGH TEMPERATURES WILL
REBOUND INTO THE 70S TO LOW 80S ACROSS THE HIGH PLAINS...WITH
HIGHS AROUND 70 WEST OF THE LARAMIE RANGE.
FOR SATURDAY NIGHT AND SUNDAY...MODELS SHOW THE FRONT STALLING
ALONG THE ROCKY MOUNTAINS AND INTERACTING WITH THE REMNANT UPPER
LEVEL TROUGH MOVING INTO WESTERN WYOMING AND COLORADO. MODELS
INDICATE VERY HEAVY RAIN FROM THE SNOWY AND SIERRA MADRE RANGES
SOUTHWARD INTO THE FOOT HILLS OF NORTHERN COLORADO...EXACTLY WHERE
THEY DO NOT NEED THE ADDITIONAL RAIN. PREVIOUS MODEL RUNS HAVE NOT
SHOWN THIS AREA OF PRECIPITATION...SO CONFIDENCE IS LOW AT THIS
TIME. WILL MONITOR THE DEVELOPMENT OF THIS IN CASE FLASH FLOODING
IS POSSIBLE. OTHERWISE...SUNDAY WILL BE ANOTHER COOL DAY BEHIND
THE COOL FRONT WITH TEMPERATURES RETURNING TO THE UPPER 50S TO
UPPER 60S. IT WILL BE MORE STABLE ON SUNDAY...SO DO NOT EXPECTED
HEAVY RAINFALL. LIGHT RAIN OR DRIZZLE APPEARS LIKELY ALONG AND
WEST OF THE LARAMIE RANGE THROUGH SUNDAY AFTERNOON...ENDING SUNDAY
EVENING.
.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 245 PM MDT FRI SEP 13 2013
UPPER TROF WILL PASS ACROSS THE CWA MONDAY AND MAY SET OFF A BIT
OF CONVECTION NEAR A SFC TROF THAT SHOULD BE JUST EAST OF THE
MTNS. THIS TROF WILL THEN MOVE EAST INTO THE PLAINS MONDAY NIGHT
LEAVING A DRIER DOWNSLOPE FLOW ACROSS THE CWA. TUESDAY THROUGH
FRIDAY LOOKING MAINLY DRY WITH TEMPERATURES RETURNING TO ABOVE
SEASONAL AVERAGES. NEXT UPPER SHORTWAVE WILL EJECT OVER THE
NORTHERN AND CENTRAL ROCKYS WEDS AND SHOULD PUSH A WEAK PACIFIC
FRONT ACROSS THE CWA. THIS WILL RESULT IN SOME MINOR COOLING FOR
THURSDAY AND FRIDAY WITH OTHERWISE DRY CONDITIONS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY AFTERNOON)
ISSUED AT 641 PM MDT FRI SEP 13 2013
WIDESPREAD IFR/LIFR CONDITIONS ACROSS SOUTHEAST WYOMING AND
SOUTHERN PANHANDLE IN SOUTHEAST UPSLOPING WINDS. LOOKS LIKE WE
KEEP THE UPSLOPING WINDS THROUGH THE OVERNIGHT HOURS BEFORE THEY
BECOME MORE WESTERLY TOWARDS 12Z. SHOWERS AND THUNDERSTORMS RETURN
SATURDAY AFTERNOON AS THE UPPER LEVEL LOW CURRENTLY OVER UTAH
BEGINS TO OPEN UP AND TRACK THROUGH THE STATE.
&&
.FIRE WEATHER...
ISSUED AT 245 PM MDT FRI SEP 13 2013
NO FIRE WEATHER CONCERNS OVER THE NEXT WEEK WITH WIDESPREAD WETTING
RAINS OVER THE LAST 5 DAYS. A DRYING TREND WILL BEGIN THIS WEEKEND
AND INTO EARLY NEXT WEEK WITH DAYTIME MINIMUM HUMIDITIES LOWERING
BETWEEN 25 TO 40 PERCENT.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
UPDATE...CLAYCOMB
SHORT TERM...TJT
LONG TERM...RE
AVIATION...CLAYCOMB
FIRE WEATHER...TJT
Hazardous weather outlook, Sep 13, 6:11 PM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
711 PM MDT FRI SEP 13 2013
NEZ054-055-WYZ117>119-150115-
KIMBALL-CHEYENNE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
711 PM MDT FRI SEP 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
SOUTHEAST UPSLOPING WINDS WILL BRING VERY LOW CLOUDS AND AREAS OF
DENSE FOG TO THE INTERSTATE 80 CORRIDOR FROM LODGE POLE NEBRASKA TO
THE INTERSTATE 80 SUMMIT BETWEEN CHEYENNE AND LARAMIE.
VISIBILITIES COULD BE REDUCED TO LESS THAN A HALF MILE IN FOG AT
TIMES THROUGH THE EVENING HOURS.
ADDITIONALLY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE THIS EVENING OVER THE INTERSTATE 80 SUMMIT AND THEN MOVE
NORTHEAST ACROSS LARAMIE COUNTY. VERY HEAVY RAINFALL WITH
LOCALIZED FLOODING IS POSSIBLE THROUGH MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
THROUGH SUNDAY. SEVERE STORMS ARE NOT EXPECTED...HOWEVER BRIEF
MODERATE TO HEAVY RAIN WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-095-096-WYZ101>116-150115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-NORTH SIOUX-
SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-
711 PM MDT FRI SEP 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
THROUGH SUNDAY. SEVERE STORMS ARE NOT EXPECTED...HOWEVER MODERATE
TO HEAVY RAIN WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
Flash Flood, Laramie
- When
- September 13, 7:30 PM MST to 9:30 PM MST
- Where
- Laramie County, 3.71 mi W of (Cys)cheyenne Airport to 3.24 mi NNE of Otto
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.170, -104.880
Two to four inches of rain in a two-hour period caused flash flooding west of Cheyenne and Warren AFB. Roads that were impassable from high water included Roundtop, Otto and Happy Jack. There was considerable ponding of water on Interstate 80 between mile markers 348 and 358.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, September 13, 20131 death · $500,000 · 1 event
- Flooding in Colorado, September 13 to 17, 20134 events
- Flash Flooding in Utah, September 13, 20133 events
- Coastal Flood in Texas, September 13 to 15, 20132 events
- Waterspouts in North Atlantic Coastal Waters, September 13, 20132 events
- Flash Flood and Hail in Arizona, September 13, 20131 in hail · 2 events
- Heavy Rain in Kansas, September 13, 20131 event
- Waterspout in Gulf of Mexico, September 13, 20131 event
- Waterspout in North Atlantic Coastal Waters, September 13, 20131 event
- Funnel Cloud in Wyoming, September 13, 20131 event
- Hail in South Carolina, September 13, 20131 in hail · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 13, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469309.